Pennsylvania, 2016

Damaging Winds in Pennsylvania, June 6, 2016

June 6, 2016 · NWS PBZ · 5 events in 3 counties and zones

Scattered severe thunderstorms developed with a cold front across western Pennsylvania, eastern Ohio, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed with a cold front across western Pennsylvania, eastern Ohio, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 6, 7:58 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 6, 7:58 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
858 PM EDT MON JUN 6 2016

.SYNOPSIS...
Cooler weather is forecast through the middle of the week...before
we warm back above normal by week's end. Showers and storms are in
the forecast for this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cluster of showers and thunderstorms continue to move through
the region. Rainfall amounts were modest /0.75" in less than an
hour/ despite a nearly 20F dewpoint depression. With the loss of
daytime heating most of the storms will weaken. Any severe weather
threat the remainder of the night is very low. Activity will
really subside after 4z when the upper level support resides to
our east. No changes to current forecast. Previous discussion
below...

Showers and thunderstorms are becoming more numerous as the pocket
of cool air aloft associated with the mid level disturbance gets
closer. The peak time frame of coverage will be from 22z through
00z. The center of the mid level dcva crosses around 0z so if
showers and storms get organized in western Ohio and southeast
lower Michigan then we can not rule out the threat of a severe
thunderstorm given the steep low level lapse rates this evening.

Storms should remain between the Mason Dixon line and Interstate
80 /just south of where the strongest storms tracked last night/.
This is along a west to east axis of enhanced low level
convergence and plume of higher moisture. Categorical and likely
numbers look good for the evening hours before they fall back to
chance during the overnight hours.

Clouds will hang around for most of the night as soundings and
time heights illustrate higher relative humidity in the h8-h7
layer until 12z. Thus...we are looking for upper 50s to lower
lower 60s to be common...which is a few degrees above our normal
value of lower to mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Upper trough will maintain its presence over the eastern CONUS
through Wednesday, finally lifting northeastward by late
Thursday. Shortwaves diving through the base of this trough and
strong cold advection will support rounds of showers and some
thunderstorms on Tuesday. Most of this will be diurnally driven
but, model guidance does time a more potent shortwave for late
Tuesday, which may keep shower chances in the forecast until
midday Wednesday. A ridge of high pressure starts to slide
eastward over the Ohio valley by late Wednesday, ending the chance
for rain and clearing skies out.

With continuous cold northwest flow and cloud cover in place,
expect temperatures to be below seasonal averages, with most
locations unlikely to see 70 on Wednesday. The ridge will help to
warm locations back to near normal by Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Models in overall agreement ridge building on the front range of
the Rockies with a shortwave racing southeast on front side of
ridge later thursday night into Friday. Went with chance pops
with this system for now. Temperatures will be warming through the
period with mid level heights rising, but continued hard to time
shortwaves will be moving southeast ahead of the ridge. This keeps
chance pops into Saturday night using a modified superblend.
Temperatures look to remain above average for the weekend into
early next week.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
High confidence cloud forecast...however confidence drops in the
coverage of showers and storms through 3z...afterwards a return
to high confidence.

Scattered showers and isolated storms will be common through 1z
before we are on the backside of the mid level upper air system.
Coverage of precipitation will decrease overnight before picking
back up Tuesday afternoon. Again...not enough confidence to go
with any other than VCSH in the terminals.

winds will be from the west - southwest around 10kts.

.OUTLOOK /TUESDAY THROUGH SATURDAY/...
Tuesday...scattered showers | MVFR
Wednesday and Thursday...VFR
Friday and Saturday...Possible showers and storms | MVFR

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Synopsis...98
Near Term...98
Aviation...98
Hazardous weather outlook, Jun 6, 2:15 PM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON JUN 6 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-071915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
315 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOMING INCREASINGLY LIKELY BY
THIS EVENING. LOCALIZED DAMAGING THUNDERSTORM WIND GUSTS AND SMALL
HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ512>514-071915-
GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
315 PM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

34

In the hours before

Special weather statement, Jun 6, 5:02 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON JUN 6 2016

PAZ013-014-020-062245-
LAWRENCE-BUTLER-BEAVER-
602 PM EDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAVER...CENTRAL
BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLWOOD
CITY... OR NEAR NEW CASTLE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...BUTLER...ELLWOOD CITY...HOMEACRE-LYNDORA...
SHANOR-NORTHVUE...MERIDIAN...MEADOWOOD...OAK HILLS...OAKWOOD...
NEW CASTLE NORTHWEST...BIG BEAVER...NEW BEAVER...NIXON...ELLPORT...
PROSPECT...CHICORA...HARMONY...KOPPEL...EAST BUTLER AND WAMPUM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE NEAR MILE MARKER 9.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 87 AND 103.

  INTERSTATE 376 IN PENNSYLVANIA NEAR MILE MARKER 13.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PITTSBURGH.

LAT...LON 4084 8039 4102 8039 4102 7972 4075 7974
TIME...MOT...LOC 2201Z 270DEG 34KT 4093 8030
Local storm report, Jun 6, 6:25 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 SW BACON              40.20N  81.79W
06/06/2016                   COSHOCTON          OH   911 CALL CENTER

            2 TREES DOWN IN LAFAYETTE TOWNSHIP

&&

EVENT NUMBER PBZ1601586

24
Local storm report, Jun 6, 7:06 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EDT MON JUN 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     3 WNW WEST LIBERTY      40.18N 80.65W
06/06/2016  M48 MPH          OHIO               WV   ASOS

            .

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 6, 8:10 PM EST
Where
Washington County, 1.05 mi E of Mc Connells Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.250, -80.230

The 911 Call Center reported multiple trees down.

Thunderstorm Wind, Washington

When
June 6, 9:04 PM EST
Where
Washington County, Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
40.420, -80.470

The 911 Call Center reported multiple trees down.

Thunderstorm Wind, Mercer

When
June 6, 9:16 PM EST
Where
Mercer County, 0.69 mi N of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.410, -80.450

The 911 Call Center reported multiple trees down.

Thunderstorm Wind, Mercer

When
June 6, 9:17 PM EST
Where
Mercer County, Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.480, -80.450

The 911 Call Center reported trees down.

Thunderstorm Wind, Westmoreland

When
June 6, 9:54 PM EST
Where
Westmoreland County, 0.69 mi N of Reagantown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.140, -79.650

Emergency management reported a large tree down blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628195, 628194, 628193, 628192, 628196.